Skip to main content

Chebyshev Multivariate Polynomial Approximation: Alternance Interpretation

Part of the MATRIX Book Series book series (MXBS,volume 1)

Abstract

In this paper, we derive optimality conditions for Chebyshev approximation of multivariate functions. The theory of Chebyshev (uniform) approximation for univariate functions was developed in the late nineteenth and twentieth century. The optimality conditions are based on the notion of alternance (maximal deviation points with alternating deviation signs). It is not clear, however, how to extend the notion of alternance to the case of multivariate functions. There have been several attempts to extend the theory of Chebyshev approximation to the case of multivariate functions. We propose an alternative approach, which is based on the notion of convexity and nonsmooth analysis.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-72299-3_8
  • Chapter length: 6 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-319-72299-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.99
Price excludes VAT (USA)
Hardcover Book
USD   169.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Chebyshev, P.L.: The theory of mechanisms known as parallelograms. Selected Works, pp. 611–648. Publishing House of the USSR Academy of Sciences, Moscow (In Russian) (1955)

    Google Scholar 

  2. Davydov, O.V., Nurnberger, G., Zeilfelder, F.: Approximation order of bivariate spline interpolation for arbitrary smoothness. J. Comput. Appl. Math. 90(2), 117–134 (1998)

    MathSciNet  CrossRef  Google Scholar 

  3. Nürnberger, G.: Approximation by Spline Functions. Springer, Berlin (1989)

    CrossRef  Google Scholar 

  4. Nurnberger, G., Zeilfelder, F.: Interpolation by spline spaces on classes of triangulations. J. Comput. Appl. Math. 119(1-2), 347–376 (2000)

    MathSciNet  CrossRef  Google Scholar 

  5. Remez, E.Y.: General computational methods of Chebyshev approximation. At. Energy Transl. 4491 (1957)

    Google Scholar 

  6. Rice, J.: Characterization of Chebyshev approximation by splines. SIAM J. Numer. Anal. 4(4), 557–567 (1967)

    MathSciNet  CrossRef  Google Scholar 

  7. Rice, J.: Tchebycheff approximation in several variables. Trans. Am. Math. Soc. 109, 444–466 (1963)

    MathSciNet  CrossRef  Google Scholar 

  8. Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)

    CrossRef  Google Scholar 

  9. Schumaker, L.: Uniform approximation by Chebyshev spline functions. II: free knots. SIAM J. Numer. Anal. 5, 647–656 (1968)

    MathSciNet  MATH  Google Scholar 

  10. Sukhorukova, N.: Vallée Poussin theorem and Remez algorithm in the case of generalised degree polynomial spline approximation. Pac. J. Optim. 6(1), 103–114 (2010)

    MathSciNet  MATH  Google Scholar 

  11. Zalinescu, C.: Convex Analysis in General Vector Spaces. World Scientific, Singapore (2002)

    CrossRef  Google Scholar 

Download references

Acknowledgements

This paper was inspired by the discussions during a recent MATRIX program “Approximation and Optimisation’’ that took place in July 2016. We are thankful to the MATRIX organisers, support team and participants for a terrific research atmosphere and productive discussions.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Nadezda Sukhorukova .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2018 Springer International Publishing AG, part of Springer Nature

About this chapter

Verify currency and authenticity via CrossMark

Cite this chapter

Sukhorukova, N., Ugon, J., Yost, D. (2018). Chebyshev Multivariate Polynomial Approximation: Alternance Interpretation. In: de Gier, J., Praeger, C., Tao, T. (eds) 2016 MATRIX Annals. MATRIX Book Series, vol 1. Springer, Cham. https://doi.org/10.1007/978-3-319-72299-3_8

Download citation